DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

-- advertisement -- The American Red Cross

Can Cipro damage my tendons?

I was prescribed Cipro for a UTI. A friend mentioned that Cipro can cause damage to tendons or even make them snap? Is this something to worry about?
asked Jun 2, 2012 by anonymous

1 Answer

0 votes
Potentially, yes. Cipro (ciprofloxacin) and other  fluoroquinolone antibiotics (a.k.a. floxins) have a relatively rare but serious side effect of causing tendonitis (tendon inflammation), which, in the worst case scenatio, can cause tendon rupture, requiring a surgical repair. The Achilles tendon is most often affected – perhaps because it carries the most load.

Most people who take floxins do not develop tendon rupture. Still the incidence of tendon ruptures has increased with the advent of floxins. In fact, these days floxins might be the most common cause of Achilles tendon rupture. Sometimes a floxin such as Cipro is the best antibiotic for the job and the benefits of taking it may outweigh the risks. However, at a minimum, both the doctor and the patient should be aware of this risk and minimize other factors affecting tendons (such as certain types of strenuous exercise) during and shortly after the administration of a floxin. Oftentimes however more benign antibiotics can do the job as well as floxins yet without the risk of a major complication like tendon rupture. For years, Cipro and other floxins have been the first line antibiotic for numerous infections, large and small. It appears that this view may be shifting – considering a small but real risk of tendon rupture, floxins may better be suited as a second or third line treatment.
answered Jun 2, 2012 by pharmageek (1,910 points)